Sunday Signal

To Your Good Health

MEDICATION DOESN’T STOP VERTIGO’S SPINNING

I have a terrible case of vertigo. I’m not sure what causes it or what I can do to prevent it from happening to me again. I was given two medications, prometh- azine for nausea and meclizine for vertigo, but still the problem persists. Can you offer some kind of help?

— J.G.

ANSWER: Vertigo is the sensation of movement when not moving. Although it is classically described as a spinning sen- sation, some people feel as if they, or the world, is moving in other ways. There are many causes of vertigo, but we generally break them down into two groups. One is peripheral causes, from the vestibular nerve, which connects your brain with the organ of balance in the inner ear. The oth- er is central causes, from the brain itself.

Peripheral causes are much more common and generally are labelled “benign,” even though they can be quite severe.

Central causes are most commonly at- tributed to vestibular migraine and poor blood flow to the brainstem.

Only a careful exam and, occasionally more sophisticated test, can reveal the un- derlying cause of the vertigo.

The most common cause is benign par- oxysmal positional vertigo, and I suspect that is what you were being treated for, having received a nonspecific treatment for vertigo. Although it is commonplace, I disagree with this treatment if it is used for more than a day or two, and then only in people whose symptoms are severe.

Most people get relief from an office treat- ment called the Epley maneuver. They can continue at home with other exercises. I would suggest that you ask your doctor about these procedures, and if he or she isn’t familiar with them, it might be wise to consult with an expert. In any event, vertigo is a symptom that can arise from several distinct medical conditions. You should find out what your diagnosis is.

I would like your opinion of taking a vitamin B complex capsule. A friend recommended it, but the dose of one to two capsules a day makes my urine turn bright yellow. The daily values are from 3,000 to 8,000 percent, and that seems pretty high to me. I don’t enjoy taking it, because it smells and tastes unpleas- ant, but I’m mostly concerned about getting too much of a “good” thing.

— R.W.

ANSWER: Here’s the good news: B vita- mins are necessary, and your body is able to get rid of any excess. In fact, the yellow color of your urine is exactly that, your body spilling off the B vitamins you don’t need. There are a few medical conditions that benefit from B vitamins. Here’s the not-so-good news: You almost certain- ly don’t need so much, and most people don’t benefit from taking vitamins at all. A healthy diet with lots of fruits and vegeta- bles gives you most of the B vitamins your body needs. (Vitamin B-12, by contrast, is found only in animal products, which is why vegans require supplementary B-12.) If you choose to keep taking a vitamin just for general health, I would change to a brand that has lower doses and isn’t un- pleasant to take.

I don’t recommend stopping megadose multivitamins suddenly. This is partic- ularly important for vitamin C, where symptoms of deficiency can show up tem- porarily in people who suddenly stop high doses.

Dr. Roach regrets that he is unable to an- swer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYour- [email protected] To view and order health pamphlets, visit www.rb mamall.com, or write to Good Health, 628 Virginia Drive, Orlando, FL 32803.

©2019 North America Synd., Inc.

Advertisement

Latest Stories